| Catalog Number |
400SMTSFT4H10 |
| Medical Device Problem Code |
Difficult or Delayed Separation (4044)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/18/2023
Type of Reportable Event
Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It should be noted that the patient''s anatomy was tortuous.During the procedure, the physician advanced the first smart coil into the target location and attempted to detach the coil using the handle; however, the coil did not detach.Therefore, the handle was removed and exchanged for a new one.The physician attempted to detach the same smart coil using the new handle; however, the coil did not detach.The physician attempted to manually detach the smart coil without success.While retracting the smart coil through the microcatheter, the coil unintentionally detached.Therefore, the microcatheter containing the detached smart coil was removed.The smart coil was flushed out of the microcatheter on the back table and the microcatheter was no longer used in the procedure.The procedure was completed using a new smart coil, a new handle, fifteen non-penumbra coils, and the new microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pull wire was retracted from its initial position within the distal tip of the pusher assembly, and the embolization coil was detached.This typically occurs during a successful detachment.Based on the returned condition, the root cause of the reported complaint could not be determined.Further evaluation revealed kinks along the length of the pusher assembly, offset coil winds along the length of the embolization coil, and an unknown substance on the proximal end of the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.